Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 113, NWS Houston/Galveston, TX

May 29, 2005Liberty County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 29, 2005, 6:16 PM CDT for Liberty County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2005, 6:16 PM CDT (23:16 UTC)
Expired
May 29, 2005, 6:45 PM CDT
In force
29 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Liberty County, TX

The radar

The Houston radar (KHGX), 80 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:20 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2005-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2005-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1642 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KHGX 292316
SVRHGX
TXC291-292345-
/O.NEW.KHGX.SV.W.0113.050529T2316Z-050529T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
616 PM CDT SUN MAY 29 2005

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIBERTY COUNTY IN SOUTHEAST TEXAS

* UNTIL 645 PM CDT

* AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR HARDIN...MOVING
  NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HARDIN...
  DAISETTA...
  MOSS HILL...

LARGE HAIL AND WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS STORM.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3015 9486 3006 9484 3002 9481 3000 9468
      3004 9460 3038 9471 3029 9476

$$
1 follow-up statement
000 
WWUS54 KHGX 292334
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
633 PM CDT SUN MAY 29 2005

TXC291-292345-
/O.CON.KHGX.SV.W.0113.000000T0000Z-050529T2345Z/
LIBERTY-
633 PM CDT SUN MAY 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR LIBERTY COUNTY UNTIL
645 PM CDT...

AT 629 PM CDT...LAW ENFORCEMENT REPORTED GOLFBALL SIZED HAIL AND A 
FUNNEL CLOUD IN HARDIN. THE SEVERE THUNDERSTORM WAS LOCATED NEAR 
HARDIN...MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DAISETTA...
  MOSS HILL...
  HARDIN...

LARGE HAIL AND WIND GUSTS TO 60 MPH CAN BE EXPECTED WITH THIS STORM.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3015 9486 3006 9484 3002 9481 3000 9468
      3004 9460 3038 9471 3029 9476

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:34 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, May 29, 2:34 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
234 PM CDT SUN MAY 29 2005

.DISCUSSION...
MUCH OF SOUTHEAST TEXAS LIES IN SPCS DAY 1 MODERATE RISK FOR
SEVERE WEATHER THIS AFTERNOON AND TONIGHT. A COUPLE WELL DEFINED
SHORTWAVES CAN BE SEEN ON WATER VAPOR SATELLITE PICTURES...ONE
CENTERED JUST NORTHWEST OF MATAGORDA BAY AND ANOTHER SOUTH OF DEL
RIO. THESE DISTURBANCES COMBINED WITH AN INCREASINGLY VERY
UNSTABLE AIRMASS WILL LEAD TO SHOWER AND THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND TONIGHT. ACTIVITY HAS ALREADY BEGUN TO FORM IN
JACKSON AND WHARTON COUNTIES...AND EXPECT COVERAGE AND INTENSITY
TO INCREASE BETWEEN OUR COUNTY WARNING AREA AND THE RIO GRANDE
RIVER OVER THE NEXT SEVERAL HOURS. A TORNADO WATCH IS NOW IN
EFFECT FOR ALL OF SOUTHEAST TEXAS THROUGH 11 PM. AFTER THIS
COMPLEX DEVELOPS AND MOVES ACROSS SOUTHEAST TEXAS...THE AREA WILL
PROBABLY SEE A BREAK FROM THE ACTIVITY BEGINNING SOME TIME BETWEEN
2 AM AND 6 AM. MEMORIAL DAY SHOULD START OUT NICE BUT WITH THE
TROUGH AXIS STILL TO OUR WEST...DAYTIME HEATING SHOULD BE ABLE TO
INITIATE MORE SHOWERS AND THUNDERSTORMS. RAIN CHANCES LOOK TO
DECREASE STARTING ON TUESDAY AS THE TROUGH AXIS FINALLY MOVES OFF
TO OUR EAST...BUT RELATIVELY HIGH MOISTURE LEVELS REMAINING ACROSS
SOUTHEAST TEXAS COULD LEAD TO ISOLATED OR SCATTERED ACTIVITY FOR
THE SECOND HALF OF THE WEEK. 42
&&

.AVIATION...
A VERY DIFFICULT TAF FORECAST TODAY GIVEN THE UNCERTAINTIES IN
CONVECTIVE DEVELOPMENT/EVOLUTION OVER THE NEXT 24 HOURS. TAF SITES
ARE SEEING A LULL IN THE THUNDERSTORM ACTIVITY AT THE MOMENT BUT
EXPECT THIS TO BE SHORT-LIVED GIVEN THE STRONGLY UNSTABLE
ATMOSPHERIC CONDITIONS DEVELOPING AND ADDITIONAL DISTURBANCES
APPROACHING FROM THE WEST. EXPECT TO SEE SOME ISOLATED TSRA
DEVELOPMENT OVER THE AREA THIS AFTERNOON. HOWEVER...A MORE ORGANIZED
CONVECTIVE COMPLEX IS EXPECTED TO DEVELOP OVER SOUTH CENTRAL TEXAS
LATE THIS AFTERNOON AND AFFECT THE TAF SITES MOST LIKELY BETWEEN 00Z
AND 08Z TONIGHT. MORE EXACT TIMING IS UNCERTAIN AT THIS POINT. HIGH
LIKELIHOOD OF SEVERE WEATHER WITH THIS ACTIVITY. PLACED TEMPO GUSTS
TO 25 KNOTS FOR NOW BUT THIS MAY NEED TO BE UPGRADED AT ONE OR TWO
SITES AT A LATER POINT. ADDITIONAL ROUNDS OF TSRA WILL BE POSSIBLE
THROUGH MONDAY AFTERNOON WITH TIMING OF THESE CHALLENGING. 35
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      70  84  70  87  70 /  60  50  30  40  30
HOUSTON (IAH)              72  85  72  88  72 /  60  50  30  40  30
GALVESTON (GLS)            76  84  76  87  76 /  60  50  30  40  30
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
.TX...TORNADO WATCH 349 IN EFFECT FOR ALL OF SOUTHEAST TEXAS UNTIL
      11 PM.
.GM...SCEC 20-60 NM WATERS.
&&
Hazardous weather outlook, May 29, 12:29 PM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1229 PM CDT SUN MAY 29 2005

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-301200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
1229 PM CDT SUN MAY 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF
CENTRAL AND SOUTH CENTRAL TEXAS THIS AFTERNOON AS A MID AND UPPER
LEVEL DISTURBANCE MOVES EASTWARD ACROSS THE STATE. THIS ACTIVITY IS
EXPECTED TO SPREAD EASTWARD AS THE AFTERNOON AND EVENING PROGRESSES.
LARGE HAIL...STRONG DAMAGING WINDS AND TORNADOES ARE ALL POTENTIAL
SEVERE WEATHER THREATS WITH THESE STORMS AS THEY MOVE INTO SOUTHEAST
TEXAS LATER ON TODAY AND TONIGHT.

RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED TO BE COMMON LATE
THIS AFTERNOON AND TONIGHT WITH ISOLATED AREAS POSSIBLY EXPERIENCING
3 TO 4 INCHES OF RAIN. A FLOOD WATCH MAY BE NEEDED FOR PORTIONS OF
SOUTHEAST TEXAS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A SLOW MOVING MID AND UPPER LEVEL TROUGH OF LOW PRESSURE WILL SHIFT
EAST AND MOVE OVERHEAD ON MONDAY. THIS FEATURE...COUPLED WITH A
VERY MOIST AND UNSTABLE AIRMASS...WILL TRIGGER ADDITIONAL SHOWERS AND
THUNDERSTORMS ACROSS THE AREA. LOCALLY HEAVY RAINFALL WILL BE A
POSSIBILITY ON MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
TONIGHT.

In the hours before

Special weather statement, May 29, 2:26 PM CDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
226 PM CDT SUN MAY 29 2005

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-300500-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
226 PM CDT SUN MAY 29 2005

...THE NWS STORM PREDICTION CENTER HAS ISSUED A
TORNADO WATCH FOR PORTIONS OF SOUTHERN AND SOUTHEAST
TEXAS INCLUDING THE LOCAL BAYS.

EFFECTIVE THIS SUNDAY AFTERNOON AND EVENING FROM 220 PM UNTIL 1100
PM CDT.

TORNADOES...HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE TORNADO WATCH AREA IS APPROXIMATELY ALONG AND 70 STATUTE MILES
EITHER SIDE OF A LINE FROM 35 MILES WEST SOUTHWEST OF COTULLA
TEXAS TO 65 MILES NORTH NORTHEAST OF HOUSTON TEXAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

...A VERY UNSTABLE AIR MASS IN PLACE ACROSS THE REGION WITH
MLCAPE BETWEEN 2000 AND 3000 JOULES PER KILOGRAM.  RUC MODELS
SOUNDINGS HAVE BEEN SHOWING INCREASING FAVORABLE SHEAR PROFILES THIS
AFTERNOON AND EARLY TONIGHT. LARGE HAIL AND ISOLATED TORNADOES ARE
THE THREATS ACROSS THE AREA.

AVIATION...TORNADOES AND A FEW SEVERE THUNDERSTORMS WITH HAIL
SURFACE AND ALOFT TO 3 INCHES. EXTREME TURBULENCE AND SURFACE WIND
GUSTS TO 60 KNOTS. A FEW CUMULONIMBI WITH MAXIMUM TOPS TO 500.
MEAN STORM MOTION VECTOR 26035.
Local storm report, May 29, 5:05 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
505 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             ROCK ISLAND             29.53N 96.57W
05/29/2005  1.75 INCH        COLORADO           TX   LAW ENFORCEMENT

0425 PM     HAIL             COLUMBUS                29.70N 96.55W
05/29/2005  1.75 INCH        COLORADO           TX   LAW ENFORCEMENT

0430 PM     HAIL             7 W COLUMBUS            29.70N 96.67W
05/29/2005  1.00 INCH        COLORADO           TX   LAW ENFORCEMENT

&&

PBLOOD

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:12 PM CDTSevere Thunderstorm WarningHGXSan Jacinto, Walker48 min
May 28, 7:12 PM CDTSevere Thunderstorm WarningHGXSan Jacinto, Walker48 min
May 28, 7:16 PM CDTTornado WarningHGXPolk, Trinity36 min
May 28, 7:49 PM CDTSevere Thunderstorm WarningHGXPolk50 min
May 29, 2:06 AM CDTSpecial Marine WarningHGX114 min
May 29, 3:52 AM CDTSpecial Marine WarningHGX113 min
May 29, 5:21 AM CDTSevere Thunderstorm WarningHGXGalveston41 min
May 29, 5:35 AM CDTSpecial Marine WarningHGX55 min
May 29, 6:24 AM CDTSpecial Marine WarningHGX66 min
May 29, 3:46 PM CDTSevere Thunderstorm WarningHGXColorado44 min
May 29, 4:27 PM CDTTornado WarningHGXAustin, Colorado48 min
May 29, 5:15 PM CDTTornado WarningHGXAustin, Colorado, Wharton45 min
May 29, 5:24 PM CDTSevere Thunderstorm WarningHGXLiberty51 min
May 29, 5:35 PM CDTSevere Thunderstorm WarningHGXPolk40 min
May 29, 5:49 PM CDTSevere Thunderstorm WarningHGXWashington43 min
May 29, 6:02 PM CDTSevere Thunderstorm WarningHGXColorado43 min
May 29, 6:12 PM CDTSevere Thunderstorm WarningHGXSan Jacinto68 min
May 29, 6:23 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson58 min
May 29, 6:27 PM CDTSevere Thunderstorm WarningHGXPolk55 min
May 29, 6:47 PM CDTSevere Thunderstorm WarningHGXLiberty43 min
May 29, 6:53 PM CDTSevere Thunderstorm WarningHGXJackson52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.